Nitrous oxide and novocaine: Safe for kids?

I have a three-year-old daughter who will be undergoing dental treatment. Are nitrous oxide gas and novocaine safe to use on children of this age?

Question:

Nitrous oxide (a.k.a. laughing gas) and/or local anesthetics are very safe to use on children provided they are administered as directed by a trained professional.

Instead of novocaine, the typical local anesthetic used today in dentistry is called lidocaine. This can be used with or without a vasoconstrictor (usually epinephrine). With a vasoconstrictor, the anesthesia usually lasts longer and can be more profound. Proper dosage varies according to the following considerations: 1) tissue location and vascularity; 2) individual pain threshold; 3) administration technique; and 4) patient weight. For example, dosages of lidocaine with epinephrine (concentration 1:100,000) are one cartridge for a 20 pound child; 2 cartridges for a 40 pound child; three cartridges for a 60 pound child and so on. The maximum dose for a 200 pound adult should be eight cartridges. With Marcaine, which is a longer-lasting anesthetic with less epinephrine, the dosages can go slightly higher. The disadvantage with Marcaine is the soft tissues will stay numb longer, possibly leading to lip- or tongue-biting.

Nitrous oxide-oxygen sedation is often the best sedation technique in pediatric dentistry. The main advantage over other forms of sedation is that it is easily titrated. This means that adequate sedation can be achieved with minimal use, and it can be easily adjusted to accommodate the patient's needs. At the conclusion of the procedure, breathing pure oxygen for about five minutes is generally adequate to flush out the nitrous and eliminate or decrease any side affects. The two main disadvantages of use with children is cooperation in wearing the nose mask and the possibility of vomiting. While vomiting is not a common occurrence, it is more common with children than with adults. This is due to two reasons: 1) if the dentist has a difficult time judging the level of sedation and cannot titrate the level down quickly, the child patient may become nauseous, and 2) children tend to mouth-breathe more, and this can lead to fluctuations in the level of nitrous oxide when the child alternates between mouth-breathing and nose-breathing. This fluctuation can lead to a higher chance of vomiting. In addition to nausea, oversedation can cause unconsciousness to occur. This is why it is important for the dentist to monitor the patient and remain in communication with the patient. Then the nitrous oxide can be titrated accordingly. With careful monitoring of the situation, the advantage of having the child relaxed and comfortable for the procedure far outweighs any disadvantages.

Before prescribing or administering any sedatives and anesthetic, your child's health history should be carefully reviewed. It is best to discover any allergies or contraindications prior to the application of these drugs. If nitrous is used in conjunction with oral sedatives, the patient's airway and respiration should be carefully monitored during the procedure.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.